Alert archive / Nebraska / High Wind Warnings in 2009

High Wind Warning 60, NWS Cheyenne, WY

January 19, 20097 counties in Nebraska

NWS Cheyenne, WY issued this high wind warning at Jan 19, 2009, 12:11 PM MST for 7 counties in Nebraska. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2009, 12:11 PM MST (19:11 UTC)
Expired
Jan 19, 2009, 5:53 PM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 12:24 PM MSTNON-TSTM WND GST 60Dalton, NESUST 40 TO 45 MPH
Jan 19, 12:25 PM MSTNON-TSTM WND GST 616 Se Harrisburg, NESUST 41 TO 48 MPH
Jan 19, 1:00 PM MSTNON-TSTM WND GST 552 W Gering, NE
Jan 19, 1:02 PM MSTNON-TSTM WND GST 589 Wsw Bushnell, NE
Jan 19, 1:05 PM MSTNON-TSTM WND GST 51Bushnell, NE
Jan 19, 1:05 PM MSTNON-TSTM WND GST 625 Se Harrisburg, NE
Jan 19, 2:10 PM MSTNON-TSTM WND GST 516 Wnw Sidney, NE
Jan 19, 3:25 PM MSTNON-TSTM WND GST 615 Se Harrisburg, NEGUST TO 57 AT 1605L.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 191913
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1211 PM MST MON JAN 19 2009

...VERY STRONG WINDS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE THROUGH LATE THIS AFTERNOON...

.GUSTY NORTHWEST WINDS WILL PERSIST TODAY AS VERY STRONG WINDS
ALOFT CONTINUE TO MIX DOWN TO THE SURFACE.

NEZ001>003-019>021-054-055-200200-
/O.UPG.KCYS.WI.Y.0006.000000T0000Z-090119T2300Z/
/O.NEW.KCYS.HW.W.0060.090119T1911Z-090120T0200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1211 PM MST MON JAN 19 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS HAVE INCREASED THROUGHOUT THE MORNING ACROSS
THE NEBRASKA PANHANDLE TO 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.
WINDS WILL REMAIN STRONG THROUGHOUT THE AFTERNOON AND WILL BEGIN
TO DECREASE RAPIDLY EARLY THIS EVENING.

ADDITIONALLY...STRONG WINDS ARE PRODUCING BLOWING DUST ACROSS 
KIMBALL COUNTY AND PORTIONS OF BANNER AND CHEYENNE COUNTIES. 
VISIBILITIES ESPECIALLY ALONG INTERSTATE 80 WILL BE REDUCED TO 2 
MILES OR LESS SO USE EXTRA CAUTION WHEN TRAVELING THROUGH THESE 
AREAS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL 5 1 1.

$$

WYZ068>070-200200-
/O.NEW.KCYS.HW.W.0060.090119T1911Z-090120T0200Z/
GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...TORRINGTON...CHEYENNE...PINE BLUFFS
1211 PM MST MON JAN 19 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

NORTHWEST WINDS HAVE INCREASED THROUGHOUT THE MORNING ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TO 35 TO 45 MPH WITH
GUSTS UP TO 60 MPH. THE HIGHEST WINDS ARE ALONG INTERSTATE 25 NEAR
WYOMING HILL AND WHITAKER. WINDS WILL REMAIN STRONG THROUGHOUT THE
AFTERNOON AND WILL BEGIN TO DECREASE RAPIDLY EARLY THIS EVENING.

ADDITIONALLY...STRONG WINDS ARE PRODUCING BLOWING DUST ACROSS
EASTERN LARAMIE COUNTY. VISIBILITIES ESPECIALLY ALONG INTERSTATE 80 
WILL BE REDUCED TO 2 MILES OR LESS SO USE EXTRA CAUTION WHEN 
TRAVELING THROUGH THESE AREAS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL
5 1 1.

$$

RJM
1 follow-up statement
000 
WWUS75 KCYS 200053
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
553 PM MST MON JAN 19 2009

...STRONG WINDS OVER PARTS OF SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA WILL CONTINUE TO DIMINISH THROUGH THIS EVENING...

.THE STRONG NORTHWEST WINDS THAT AFFECTED MUCH OF THE REGION
THIS AFTERNOON HAVE DIMINISHED. SURFACE HIGH PRESSURE WILL MOVE
INTO THE CENTRAL ROCKIES TONIGHT AND WILL CREATE MUCH LIGHTER 
WINDS OVER THE REGION BY LATE EVENING.  

NEZ001>003-019>021-054-055-WYZ068>070-200200-
/O.CAN.KCYS.HW.W.0060.000000T0000Z-090120T0200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...TORRINGTON...CHEYENNE...PINE BLUFFS
553 PM MST MON JAN 19 2009

...HIGH WIND WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELED THE HIGH
WIND WARNING. 

NORTHWEST WINDS HAVE DIMINISHED OVER ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE SINCE 5 PM. WIND SPEEDS IN
MOST PLACES AT 545 PM WERE SUSTAINED AT 20 TO 25 MPH WITH GUSTS
BETWEEN 30 AND 35 MPH. THE WINDS WILL CONTINUE TO DIMINISH 
AND WILL BE MAINLY BETWEEN 5 AND 15 MPH BY MIDNIGHT. FOR THAT
REASON...THE HIGH WIND WARNING HAS BEEN CANCELED.

DURING THE AFTERNOON...WIND GUSTS WERE BETWEEN 50 AND 65 MPH.
THE STRONGEST GUST WAS SOUTHEAST OF HORSE CREEK WHERE A GUST
OF 71 MPH WAS RECORDED AT 1256 PM. THE STRONG WINDS PRODUCED
BLOWING DUST OVER THE SOUTHERN PANHANDLE DURING THE AFTERNOON.

$$

WEILAND

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 19, 4:53 AM MST, 7 hours 18 minutes earlier.

Area forecast discussion, Jan 19, 4:53 AM MST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
453 AM MST MON JAN 19 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
UPPER HIGH CENTER OVER NORTHERN ID WILL DRIFT SSE...EVENTUALLY
WEAKENING OVER EASTERN UT TUESDAY AFTERNOON/NIGHT.  SATELLITE
LOOP SHOWS VERY FEW CLOUDS LEFT EARLY THIS MORNING...AND WILL
KEEP SKIES MOSTLY CLEAR AS UPPER RIDGE TO THE WEST INCHES CLOSER
TO OUR CWA THROUGH TUESDAY NIGHT.  STRONG NORTH FLOW ALOFT WILL
PERSIST TODAY AND TONIGHT OVER MUCH OF THE CWA BEFORE IT FINALLY
DECREASES AND BECOMES NNW TUESDAY.  ANOTHER WINDY DAY ON TAP EAST
OF THE MOUNTAINS TODAY...WITH THE DAILY WIND ADVISORY IN ORDER
AGAIN FOR THE WESTERN NEBRASKA PANHANDLE.  MODELS ARE SHOWING 850
MILLIBAR WINDS MORE LIKE 40-45 KNOTS FOR THAT AREA TODAY DOWN FROM
55-60 KNOTS ON SUNDAY.  SO...HOPEFULLY WARNING CRITERIA WILL NOT
QUITE BE REACHED EVEN THOUGH ONE OR TWO SPOTS ARE CURRENTLY STILL
GUSTING NEAR 50 MPH.  A WEAK BACKDOOR COLD FRONT IS HINTED AT BY
MODELS OVER EASTERN CWA THIS AFTERNOON WHICH WILL TURN SURFACE WINDS
FROM NW TO NORTH AND CAUSE THEM TO DECREASE SOME.  AS UPPER RIDGE
GETS CLOSER TO OUR CWA TUESDAY...MUCH LESS WIND AND WARMER TEMPS
ARE EXPECTED AND SKIES WILL REMAIN MOSTLY CLEAR.

.LONG TERM...WED THROUGH SUNDAY...
AN UPPER RIDGE OVER THE AREA WILL CONTINUE LOSING AMPLITUDE WED INTO
WED NIGHT. ECMWF AND GFS STILL HAVE DIVERGENT SOLUTIONS FROM ABOUT
THU ONWARD. FLOW ALOFT WILL FLATTEN OUT THU THEN VEER TO
NORTHWESTERLY FRI. UPPER FLOW WILL THEN BACK GRADUALLY SATURDAY AND
SUNDAY...BECOMING SOUTHWESTERLY BY SUN AFTERNOON. A SURFACE BASED
DOWNSLOPE GRADIENT WILL CONTINUE WED WITH DRY AND MILD CONDITIONS IN
ADDITION TO AREAS OF BRISK WINDS. A COLD FRONT WILL MOVE THROUGH THE
AREA THU AND WILL USHER IN COOLER CONDITIONS ALONG WITH A CHANCE OF
LIGHT SNOW OVER WESTERN PORTIONS OF THE FORECAST AREA. COLD AIR
ADVECTION WILL CONTINUE FRI WITH A CHANCE OF LIGHT SNOW OVER THE
ENTIRE FORECAST AREA. SAT WILL HAVE TEMPS AT OR SLIGHTLY BELOW
NORMAL WITH SURFACE BASED UPSLOPE FLOW PRODUCING A CONTINUED CHANCE
OF LIGHT SNOW OVER THE AREA. SUN WILL HAVE APPROXIMATELY SEASONAL
TEMPS WITH ENOUGH MOISTURE AND LIFT PRESENT TO WARRANT A CONTINUED
CHANCE OF LIGHT SNOW.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.  STRONG NW
SURFACE WINDS WILL STILL CAUSE SOME TURBULENT AREAS EAST OF THE
MOUNTAINS TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 4 PM MONDAY FOR NEZ001-NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

J(LH,R)
Hazardous weather outlook, Jan 19, 5:21 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
521 AM MST MON JAN 19 2009

WYZ059>070-201230-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
521 AM MST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-201230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
521 AM MST MON JAN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. NORTHWEST
WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH UNTIL
LATE AFTERNOON. AFTER THAT TIME...WINDS WILL DECREASE TO 15 TO 30
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 19, 7:07 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 AM MST MON JAN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
01/18/2009  M60 MPH          LARAMIE            WY   ASOS

0506 PM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M63 MPH          DAWES              NE   DEPT OF HIGHWAYS

0647 PM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M60 MPH          DAWES              NE   DEPT OF HIGHWAYS

&&

JLH
Local storm report, Jan 19, 9:57 AM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
957 AM MST MON JAN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/19/2009  M61 MPH          DAWES              NE   DEPT OF HIGHWAYS

            SUST 41 MPH

0926 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/19/2009  M60 MPH          DAWES              NE   DEPT OF HIGHWAYS

            SUST 43 TO 45 MPH

0931 AM     NON-TSTM WND GST 3 E WILD HORSE BUTTE    42.26N 102.78W
01/19/2009  M59 MPH          BOX BUTTE          NE   DEPT OF HIGHWAYS

            SUST 45 MPH

0904 AM     NON-TSTM WND GST DALTON                  41.41N 102.97W
01/19/2009  M65 MPH          CHEYENNE           NE   DEPT OF HIGHWAYS

            SUST 42 TO 47 MPH

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:47 AM MSTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more7 hr

Nearby

High Wind Warnings in Nebraska, 2009High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.